There are so many benefits of supplementing with bio-identical testosterone, including improved cardiovascular health, better overall sense of well-being, higher energy, better sexual function, and increased strength. It’s a life-changer and even a life-saver for so many men.
So why is it that since late 2014, testosterone products have been required to include an alarming warning? The warning comes from the FDA, and alerts patients and prescribing physicians of a potentially serious side effect of using testosterone: thromboembolism (basically, a blood clot).
The two most common types of blood clots are deep vein thrombosis (DVT), a blood clot in the deep veins of the leg; and pulmonary embolism (PE), which is a blood clot in the lungs. Both can be deadly.
When patients see or hear this warning, it justifiably causes concern. Even if they don’t see it, they may hear from their primary care physician that they should not take testosterone because of the danger of blood clots.
The information is meant to protect you, of course. But the fact is is that the vast majority of research shows that testosterone does not cause blood clots.
So why is the FDA label on testosterone products in the first place? What, exactly, is the risk of a blood clot when you take testosterone? And more to the point, should you worry about it?
A little history. The reason testosterone became associated with blood clots in the first place is because in 2013 Charles Glueck, M.D. published observational studies in men who had a medical condition (called Factor V Leiden) that increases likelihood of clotting. He observed that when these men received testosterone, they got blood clots. In other words, he was studying a population of men who tended to get blood clots anyway. And when they were taking testosterone, they got blood clots too.
He reported this to the FDA, and soon, blood clots were listed as a possible side effect of testosterone. Since the FDA’s responsibility is to protect the public, they are compelled to report any side effect reported to them. The FDA does not conduct research studies to see if it’s the drug actually causing the side-effect; they simply report what is reported to them. So if you report to the FDA that testosterone turned your urine traffic-light-green, they would list it as a possible side-effect of testosterone. This is the reason why the side effects lists on medications are so long.
The reason there’s a highlighted general warning about blood clots on testosterone packaging is not because blood clots from testosterone are common (they are not) or even because there is research indicating testosterone causes them (there isn’t). It’s there as a highlighted general warning because blood clots are a serious condition.
So is there an increased risk of blood clots with testosterone? No.
What the larger body of research on testosterone shows is that men who take testosterone have no greater risk of blood clots than the general population. Doctors who dissuade their patients from taking testosterone for fear of blood clots are doing so without the facts. There’s no research to support it, unless the patient has an underlying clotting disorder. Even in them, the risk is about 1.2%.
Here’s what the research actually shows: A large review article (an article which looks at multiple research studies) published in New England Journal of Medicine in 2004 states “It is reassuring that as far as we can determine, no testosterone-associated thromboembolic events have been reported to date.” And a study published by the Mayo Clinic Proceedings in 2015 looked at looking at 30,572 men on testosterone therapy affirmed this with similar conclusions.
I confidently prescribe bio-identical testosterone to my patients without fear that I am putting them at increased risk of clots. In my 15 years of practice, I have never seen one testosterone-related blood clot. And the research shows that it simply does not happen.
Call The Body Well today at (323) 874-9355 and schedule an hormone evaluation today. Or email us at firstname.lastname@example.org.